Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 4, 2012, 11:24 PM CDT for 6 counties in Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 11:24 PM CDT (04:24 UTC)
- Expired
- Sep 5, 2012, 12:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Faribault County, MN, Le Sueur County, MN, Nicollet County, MN, Scott County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 11:26 PM CDT | TSTM WND GST 58 | 2 Nw Blue Earth, MN | |
| Sep 4, 11:50 PM CDT | TSTM WND DMG | Wells, MN | SOME TREES DOWN. POWER OUTAGES ALSO NOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3109 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027
WWUS83 KMPX 050424
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT TUE SEP 4 2012
MNZ067-069-075>077-083>085-092-093-050500-
BLUE EARTH-FARIBAULT-FREEBORN-LE
SUEUR-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
1124 PM CDT TUE SEP 4 2012
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT...FREEBORN...LE
SUEUR...NICOLLET...RICE...SCOTT...SIBLEY...STEELE AND WASECA
COUNTIES THROUGH MIDNIGHT CDT...
AT 1118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF GAYLORD TO 3 MILES
SOUTHWEST OF MANKATO TO 12 MILES SOUTH OF BLUE EARTH. THESE STORMS
WERE MOVING EAST AT 40 MPH.
SPORADIC PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR BLUE
EARTH...WASECA...FARIBAULT...FREEBORN...AND STEELE COUNTIES UNTIL
300 AM CDT.
&&
LAT...LON 4350 9418 4410 9414 4441 9433 4472 9352
4428 9335 4349 9343 4349 9418
TIME...MOT...LOC 0422Z 251DEG 40KT 4451 9412 4414 9398
4348 9403
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 4, 6:49 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 4, 6:49 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 649 PM CDT TUE SEP 4 2012 .AVIATION... /00Z TAF ISSUANCE/ MAIN CONCERN THIS PERIOD IS DEVELOPING SHOWERS AND THUNDERSTORMS OVER EASTERN SD. THIS ACTIVITY IS AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS MUCH OF MN BY DAYBREAK AND THROUGH WEST CENTRAL WI BY 15Z. SHORT TERM GUIDANCE SUGGESTS THAT THE WORST OF THE THUNDERSTORM ACTIVITY WILL STAY SOUTH OF KRWF AND KMSP. EXPECT MAINLY VFR CONDITIONS WITH CEILINGS LOWERING TO AROUND 040 NEAR THE FRONT. NORTHWEST WINDS WILL INCREASE IN THE WAKE OF THE FRONT ON WEDNESDAY WITH 15 TO 20 KNOTS FOR WESTERN MN AND 10-15 KNOTS FOR EASTERN MN AND WEST CENTRAL WI. KMSP...VFR CEILINGS DEVELOPING THIS EVENING WITH SHOWERS AND A FEW THUNDERSTORMS POSSIBLE BETWEEN 08Z-14Z. EXPECT MAINLY VFR CONDITIONS IN THE SHOWERS BUT MVFR IS POSSIBLE IN HEAVIER ACTIVITY. THE COLD FRONT SHOULD BE PASSING ACROSS THE AIRFIELD AROUND 12Z. NORTHWEST WINDS INCREASING TO 12-15 KNOTS BY 15Z WITH GUSTS UP TO 20 KNOTS THROUGH THE AFTERNOON ALONG WITH DECREASING CLOUDINESS. /OUTLOOK FOR KMSP/ .THU...VFR. W WINDS 10 KTS. .FRI...VFR. SCT SHRA. NW WINDS 10 KTS. .SAT...VFR. NW WINDS 5 TO 10 KTS. && .DISCUSSION... /ISSUED 351 PM CDT TUE SEP 4 2012/ MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE TIMING AND PLACEMENT OF SHOWERS AND THUNDERSTORMS OVER THE NEXT 24 HOURS...AS WELL AS THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT. ON FRIDAY A CLIPPER SYSTEM WILL DIVE ACROSS THE REGION AND BRING ANOTHER ROUND OF PRECIP. ONCE THIS PASSES THROUGH...THE REST OF THE PERIOD LOOKS DRY WITH SEASONABLE TEMPERATURES. TODAY THROUGH WEDNESDAY...EARLY AFTERNOON NORTH AMERICAN WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LEVEL LOW SPINNING OVER CENTRAL CANADA...WITH A POTENT SHORTWAVE APPROACHING NORTHERN MONTANA. CLOSER TO HOME ZONAL FLOW OF 40 TO 50 KTS WAS IN PLACE ACROSS THE UPPER MIDWEST WITH A FEW EMBEDDED WEAK PERTURBATIONS. AT THE SURFACE A 1006MB LOW HAD DEVELOPED ALONG THE SD/NE BORDER DOWNSTREAM OF THE AFOREMENTIONED MONTANA SHORTWAVE. ANOTHER LOW HAD DEVELOPED OFF THE TIP OF LAKE SUPERIOR...WITH A COLD FRONT/DRY LINE EXTENDING DUE SOUTH ALONG THE WI/MN BORDER. BEHIND THIS BOUNDARY DEWPOINTS HAD DROPPED OFF INTO THE 40S AND 50S...WHILE AHEAD OF THIS BOUNDARY DEWPOINTS WERE STILL IN THE MID 60S WITH SOUTHERLY WINDS. FOR THE REST OF THE AFTERNOON AND EVENING EXPECT ANY CHANCE OF CONVECTION TO REMAIN CONFINED ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN. PRECIP SHOULD BE OUT OF THE FORECAST AREA BY LATE THIS EVENING...AND THE ATTENTION TURNS TO THE SOUTH AHEAD OF THE AFOREMENTIONED DEVELOPING SD/NE SURFACE LOW. THE CHALLENGE LIES IN TRYING TO QUANTIFY THE EFFECTS OF THE OVERESTIMATION OF BOUNDARY LAYER MOISTURE BY THE MODELS. THE 19Z SPC MESOANALYSIS 3HR SB AND MLCAPE FIELDS SHOWS DECREASING POTENTIAL ENERGY ACROSS WESTERN MINNESOTA...WHICH WOULD NOT BODE WELL FOR OVERNIGHT CONVECTION. THE RAP40 SEEMS TO HAVE A PRETTY GOOD HANDLE ON THIS...AND IT SHOWS THE SOUTHWEST/NORTHEAST ORIENTED CAPE GRADIENT BECOMING MORE HORIZONTALLY ALIGNED OVERNIGHT. THIS GRADIENT SHOULD BE THE FOCUS FOR SEVERE WEATHER LATER TONIGHT ASSUMING THAT CONVECTION IS ABLE TO GET GOING NEAR THE MN/SD/IA BORDER AND TRACK EASTWARD. FORECAST SOUNDINGS SHOW FAVORABLE SPEED AND DIRECTIONAL SHEAR...ESPECIALLY AS THE LLJ KICKS IN AT 20 TO 30KTS ACROSS THE REGION. ANY STORMS THAT FORM SHOULD REMAIN ELEVATED...BUT WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AS BOTH THE DEEP LAYER AND 0-1KM SHEAR REMAIN FAVORABLE OVERNIGHT. TOMORROW PRECIP WILL CONTINUE EASTWARD AND EXIT THE REGION BY THE AFTERNOON. SKIES WILL CLEAR WITH SOUNDINGS SHOWING POTENTIAL FOR BRISK NORTHWEST WINDS MIXING DOWN TO THE SURFACE. THURSDAY THROUGH TUESDAY...THURSDAY WILL BE DRY AS HIGH PRESSURE SETTLES IN ACROSS THE REGION. BY THURSDAY NIGHT ANOTHER CLIPPER LIKE SYSTEM CURRENTLY OVER THE ALASKA/CANADA BORDER WILL SLIDE DOWN THE EASTERN SPINE OF THE CANADIAN ROCKIES AND TRACK ALONG THE MISSOURI RIVER VALLEY. THIS WILL BRING ANOTHER ROUND OF PRECIP...WITH THE BEST CHANCES ACROSS THE SOUTH. THE RAIN WILL END LATE FRIDAY...BUT CLOUD COVER WILL HOLD BACK AFTERNOON HIGH TEMPS. DRY WEATHER IS THEN EXPECTED THROUGH THE END OF THE PERIOD. TEMPERATURES WILL REMAIN NEAR THE SEASONAL AVERAGE FOR EARLY SEPTEMBER...WITH HIGHS IN THE 70S AND LOWS NEAR 50. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JRB
Hazardous weather outlook, Sep 4, 6:52 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 652 PM CDT TUE SEP 4 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 652 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN ADVANCING COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL COME AFTER 10 PM SOUTH OF A MONTEVIDEO...THROUGH THE SOUTHERN TWIN CITIES METRO...TO EAU CLAIRE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Sep 4, 6:28 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
&&
AJZLocal storm report, Sep 4, 6:57 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HOLCOMBE 45.22N 91.12W
09/04/2012 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
0356 PM HAIL 4 S CHETEK 45.26N 91.65W
09/04/2012 M1.00 INCH BARRON WI TRAINED SPOTTER
0403 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
0409 PM HAIL 10 E RICE LAKE 45.50N 91.53W
09/04/2012 M0.75 INCH RUSK WI TRAINED SPOTTER
HAIL HAS FALLEN FOR SEVERAL MINUTES WITH LARGEST DIAMETER
OF DIME SIZE.
0410 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
NUMEROUS PENNY TO NICKEL SIZE DIAMETER HAIL.
0412 PM HAIL 2 SE CHETEK 45.30N 91.62W
09/04/2012 M1.50 INCH BARRON WI COCORAHS
SOME MINOR LEAF DAMAGE NOTED.
0445 PM HAIL 3 E NEW AUBURN 45.20N 91.50W
09/04/2012 M0.50 INCH CHIPPEWA WI PUBLIC
PUBLIC MEASURED 5/8 INCH HAIL EAST OF NEW AUBURN...
0523 PM HAIL 2 N BRACKETT 44.73N 91.35W
09/04/2012 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
0546 PM HAIL 3 S FALL CREEK 44.72N 91.27W
09/04/2012 M2.00 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
AJZLocal storm report, Sep 4, 7:40 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M2.00 INCH BARRON WI TRAINED SPOTTER
NUMEROUS LARGE HAILSTONES NOTED BETWEEN ONE INCH AND TWO
INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
&&
AJZLocal storm report, Sep 4, 7:41 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HOLCOMBE 45.22N 91.12W
09/04/2012 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
0356 PM HAIL 4 S CHETEK 45.26N 91.65W
09/04/2012 M1.00 INCH BARRON WI TRAINED SPOTTER
0402 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M2.00 INCH BARRON WI TRAINED SPOTTER
NUMEROUS LARGE HAILSTONES NOTED BETWEEN ONE INCH AND TWO
INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
0403 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
0409 PM HAIL 10 E RICE LAKE 45.50N 91.53W
09/04/2012 M0.75 INCH RUSK WI TRAINED SPOTTER
HAIL HAS FALLEN FOR SEVERAL MINUTES WITH LARGEST DIAMETER
OF DIME SIZE.
0410 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
NUMEROUS PENNY TO NICKEL SIZE DIAMETER HAIL.
0412 PM HAIL 2 SE CHETEK 45.30N 91.62W
09/04/2012 M1.50 INCH BARRON WI COCORAHS
SOME MINOR LEAF DAMAGE NOTED.
0445 PM HAIL 3 E NEW AUBURN 45.20N 91.50W
09/04/2012 M0.50 INCH CHIPPEWA WI PUBLIC
PUBLIC MEASURED 5/8 INCH HAIL EAST OF NEW AUBURN...
0523 PM HAIL 2 N BRACKETT 44.73N 91.35W
09/04/2012 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
0546 PM HAIL 3 S FALL CREEK 44.72N 91.27W
09/04/2012 M2.00 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
AJZSpecial weather statement, Sep 4, 10:08 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1008 PM CDT TUE SEP 4 2012 MNZ091-050415- MARTIN- 1008 PM CDT TUE SEP 4 2012 AT 1005 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LAKE PARK. THIS STORM WAS MOVING EAST AT 40 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DUNNELL. SHERBURN. CEYLON. WILBERT. FAIRMONT. GRANADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4351 9486 4384 9485 4385 9426 4351 9426 TIME...MOT...LOC 0308Z 262DEG 34KT 4355 9526
Special weather statement, Sep 4, 11:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT TUE SEP 4 2012
MNZ067-069-075>077-083>085-092-093-050500-
BLUE EARTH-FARIBAULT-FREEBORN-LE
SUEUR-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
1124 PM CDT TUE SEP 4 2012
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT...FREEBORN...LE
SUEUR...NICOLLET...RICE...SCOTT...SIBLEY...STEELE AND WASECA
COUNTIES THROUGH MIDNIGHT CDT...
AT 1118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF GAYLORD TO 3 MILES
SOUTHWEST OF MANKATO TO 12 MILES SOUTH OF BLUE EARTH. THESE STORMS
WERE MOVING EAST AT 40 MPH.
SPORADIC PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR BLUE
EARTH...WASECA...FARIBAULT...FREEBORN...AND STEELE COUNTIES UNTIL
300 AM CDT.
&&
LAT...LON 4350 9418 4410 9414 4441 9433 4472 9352
4428 9335 4349 9343 4349 9418
TIME...MOT...LOC 0422Z 251DEG 40KT 4451 9412 4414 9398
4348 9403
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:08 PM CDT | Special Weather Statement | MPX | Martin | 67 min |
| Sep 4, 10:33 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 39 min |
| Sep 4, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 56 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.